September 14, 2010 in Features

People’s Pharmacy: Older Americans take too many pills

Joe And Teresa Graedon

If you watch any prime-time network television, you would have to conclude that America is a nation of sick old people. That’s because so many of the commercials focus on conditions of aging.

There’s Sally Field talking about osteoporosis and Boniva for bone health. You will see grandparents touting the benefits of Advair or Spiriva for COPD (chronic obstructive pulmonary disease) so they can keep up with the grandkids. Then there are lots of drugs for enlarged prostates and bladder control.

The trouble with the message that there is a pill for every ill is that people start to believe it. We have become a nation of pill poppers, and older Americans are especially likely to be taking handfuls of medications. Although senior citizens currently comprise only 13 percent of the general population, they take more than a third of all the prescription drugs.

The more medicine they take, the more likely they will experience side effects. A recent article in the Archives of Internal Medicine (July 12) suggests that all these drugs are causing a lot of illness and death.

Some people find that their medicine affects mental alertness. One woman reported, “I am having brain fog and memory problems. I take Norvasc, Celebrex, Nexium, Detrol LA, Requip and Skelaxin. Could any of these be contributing to my problem?” At least three of her medications (Detrol LA, Requip, Skelaxin) could cause drowsiness or confusion, especially in an older person.

We frequently hear from readers of this column about their older relatives. One person wrote: “My husband and I are concerned about his 81-year-old father. He has almost no energy, is short of breath and has digestive problems. His medicines include:

“Nitro-Bid for his heart, Zantac for digestion, verapamil and aspirin for heart, lovastatin for cholesterol, prednisone for polymyalgia rheumatica, naproxen for joints, furosemide for excess fluid, Nasonex for allergies, meclizine for dizziness, calcium for bones, Detrol and Flomax for his bladder. Is he taking too many medications?”

Dizziness, drowsiness and digestive problems are common side effects from some of the drugs this man is taking. Trying to treat adverse reactions with more drugs increases the likelihood that an older person will experience a serious complication that may lead to hospitalization.

Whenever a senior citizen receives more than five medications, the risk of interactions or a serious drug reaction doubles. Older people on multiple medicines often are taking inappropriate drugs that frequently land them in the hospital.

Even seemingly mild side effects such as dizziness or drowsiness can be deadly if they lead to a fall.

To help prevent drug-induced disasters in elderly relatives, we have prepared a “Guide to Drugs and Older People” with a list of medications to avoid. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (61 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. O-85, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website:

Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. Their syndicated radio show can be heard on public radio. In their column, the Graedons answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site:

Thoughts and opinions on this story? Click here to comment >>

Get stories like this in a free daily email